Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Albuquerque, NM

September 20, 2003De Baca County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 20, 2003, 6:02 PM MDT for De Baca County, Quay County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2003, 6:02 PM MDT (00:02 UTC)
Expired
Sep 20, 2003, 6:30 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties De Baca County, NM, Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 210002
SVRABQ
NMC011-037-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT SAT SEP 20 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO
  EXTREME SOUTHWESTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO
  
* UNTIL 630 PM MDT

* AT 600 PM MDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM 12
  MILES WEST OF HOUSE...OR ABOUT 13 MILES NORTHEAST OF FORT SUMNER...
  MOVING EAST AT 30 MPH.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3474 10418 3457 10422 3450 10391 3468 10377

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:10 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 20, 3:10 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT SEP 20 2003

CORRECTED TIME OF FRIDAY/S COLD FRONT IN THE LAST LINE OF THE SECOND
PARAGRAPH

.DISCUSSION...SCATTERED THUNDERSTORMS EAST AND ISOLATED SOUTH THIS
EVENING AS THE BASE OF AN UPPER TROF SWINGS ACROSS THE AREA. A FEW
SHOWERS AND STORMS MAY LINGER INTO THE EARLY MORNING HOURS ALONG
THE TEXAS BORDER. DRYING ALOFT AND A NORTHEASTERLY WIND SHIFT IN THE
EAST WILL LEAD TO MOSTLY SUNNY...DRIER AND COOLER DAYS SUNDAY AND
MONDAY.

THE AVN IS QUITE A BIT FASTER THAN ETA MOVING TROPICAL STORM MARTY N
TOWARD THE BAJA...SO WE/LL USE A SYSTEM MOTION THAT SPLITS THE
DIFFERENCE. LOOK FOR CLOUDINESS TO INCREASE FROM THE SW STARTING
EARLY TUE MORNING WITH A SLIGHT CHANCE FOR CONVECTION OVER
THE SW MTNS STARTING EARLY TUE AM AS WELL. W/ A LEE TROF IN THE
EAST...THE EAST LOOKS WARMER AND DRIER TUE. BY WED...THE SLIGHT
CHANCE FOR CONVECTION WILL SPREAD ACROSS THE W HALF OF THE CWA AND
INCLUDE THE SW MTNS...AS A TROF IN THE WESTERLIES DIGS OFF THE
PACIFIC COAST INVITING MARTY/S MOISTURE NORTHWARD. THE LATTER HALF
OF THE COMMING WEEK WILL SEE A CHANCE FOR CONVECTION AREAWIDE WHILE
THE APPROACHING TROF AND THE SUBTROPICAL SYSTEM MERGE OVER THE GREAT
BASIN. BEST CHANCES WILL FAVOR THE WESTERN AND NORTHERN
HALFS...THANKS TO THE HIGHER TERRAIN AND A BACKDOOR COLD FRONT
THAT WILL PUNCH INTO THE NORTHEAST EARLY FRIDAY. DLC

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 046/082 047/083 048 44000
GALLUP.................... 036/083 036/085 037 44000
GRANTS.................... 039/081 040/083 041 44000
GLENWOOD.................. 048/087 049/088 050 44000
CHAMA..................... 030/070 032/072 034 44000
LOS ALAMOS................ 044/076 043/076 043 44000
RED RIVER................. 030/064 033/067 035 44000
TAOS...................... 038/075 042/075 043 44000
SANTA FE.................. 044/078 043/077 043 44000
SANTA FE AIRPORT.......... 046/080 045/079 045 44000
ESPANOLA.................. 041/081 040/080 041 44000
ALBUQUERQUE HEIGHTS....... 054/086 055/085 056 44000
ALBUQUERQUE VALLEY........ 049/088 050/086 051 44000
ALBUQUERQUE FOOTHILLS..... 050/081 051/081 052 44000
ALBUQUERQUE WEST MESA..... 053/087 054/085 055 44000
SOCORRO................... 055/087 056/085 057 44100
SANDIA PARK/CEDAR CREST... 043/078 044/075 045 44300
MORIARTY/ESTANCIA......... 040/079 040/075 041 44300
CARRIZOZO................. 050/082 052/080 053 44300
RUIDOSO................... 040/075 046/073 046 44300
RATON..................... 042/076 039/071 042 44100
LAS VEGAS................. 044/077 043/072 045 44100
ROY....................... 046/076 045/072 047 44300
CLAYTON................... 052/076 049/074 051 44300
SANTA ROSA................ 049/082 049/077 050 44300
TUCUMCARI................. 053/079 054/078 054 44300
FORT SUMNER............... 053/083 053/077 054 44300
CLOVIS.................... 054/082 055/075 055 44300
PORTALES.................. 054/084 055/079 055 44300
ROSWELL................... 056/089 058/085 058 44300

.ABQ...NONE.
Hazardous weather outlook, Sep 20, 6:00 AM MDT, 12 hours 2 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY/SATURDAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A
FEW THUNDERSTORMS ARE POSSIBLE FROM CATRON COUNTY EASTWARD TO ABOUT
CHAVES COUNTY. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR
NEAR THOSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

REMNANTS FROM TROPICAL STORM BARTY MAY MOVE UP OVER WESTERN NEW
MEXICO AROUND THE MIDDLE OF THIS WEEK. THIS COULD RESULT IN
THUNDERSTORMS WITH HEAVY SHOWERS FOR TUESDAY...WEDNESDAY AND
THURSDAY. THIS IS FIVE DAYS OUT AND CONFIDENCE ISNT REAL HIGH AT
THIS POINT. IT/S JUST SOMETHING WE/RE KEEPING AN EYE ON FOR NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 20, 2:54 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
254 PM MDT SAT SEP 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    12 N SOCORRO              NM   .75 INCH HAIL
09/20/03   SOCORRO                        REPORTED BY PUBLIC.

JM
Local storm report, Sep 20, 5:51 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
551 PM MDT SAT SEP 20 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    25 NE ROY                 NM   .75 INCH HAIL
09/20/03   HARDING                        PUBLIC REPORT

JM

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.